North Dakota, 2012

Hail in North Dakota, August 25, 2012

August 25, 2012 · NWS BIS · 1 event in 1 county or zone

An isolated severe thunderstorm resulted in one report of hail in Stutsman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated severe thunderstorm resulted in one report of hail in Stutsman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 25, 3:50 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 25, 3:50 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
450 AM CDT SAT AUG 25 2012

.SHORT TERM...NOW THROUGH SUNDAY AFTERNOON...

WIDESPREAD VERY LIGHT POST FRONTAL RAIN SHOWERS HAVE RESULTED IN
DRY LIGHTNING AND TRACE PRECIPITATION AMOUNTS...SO IT IS POSSIBLE
THERE WERE FIRE STARTS OVERNIGHT THAT WILL GROW RAPIDLY ONCE
TEMPERATURES WARM TODAY AND HUMIDITIES DROP. PRECIPITATION CHANCES
WERE INCREASED SEVERAL TIMES THIS MORNING TO REFLECT THE LONGEVITY
OF THESE SMALL CONVECTIVE STORMS.

THE MAIN PROBLEM OF THE DAY LIES IN TODAY'S FIRE WEATHER FORECAST. A
RED FLAG WARNING IS IN EFFECT...SO SEE FIRE WEATHER SECTION BELOW
FOR MORE INFORMATION.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

GFS AND EUROPEAN ARE IN PRETTY GOOD AGREEMENT IN THE BROAD FEATURES
THROUGH WEDNESDAY...AFTER WHICH THE GFS IS FASTER WITH A SHORTWAVE
ENTERING THE NORTHERN PLAINS THURSDAY AND FRIDAY. WITH A BUILDING
RIDGE ALOFT WILL SEE A GOOD WARMUP MONDAY...TUESDAY AND WEDNESDAY
WITH FORECAST HIGHS IN THE UPPER 80S TO MIDDLE 90S AND DRY WEATHER.
EXPECT A COLD FRONT TO PUSH THROUGH THE NORTHERN PLAINS ON THURSDAY
BRINGING A RETURN TO COOLER AIR THROUGH FRIDAY. THINK THE GFS IS TOO
FAST AND WILL TREND TO THE EUROPEAN WHICH HAS BROADER FEATURES. ALSO
DUE TO SOME UNCERTAINTY IN THE SPEED AND MAGNITUDE OF THE SHORTWAVE
HAVE TRIMMED THE PRECIP CHANCES TO THE NORTHERN TIER OF COUNTIES
WEDNESDAY NIGHT AND THURSDAY.

&&

.AVIATION...

AT 3 AM CDT...A COLD FRONT WAS MOVING THROUGH THE JAMES
RIVER VALLEY AND IS EXPECTED TO REACH MINNESOTA BY 7 AM CDT.
ISOLATED SHOWERS OR A THUNDERSTORM POSSIBLE AT VICINITY KBIS THROUGH
12Z...THEN DRY AT ALL TAF SITES.  HIGH PRESSURE OVER MONTANA WILL
MOVE TO WESTERN SOUTH DAKOTA SATURDAY AFTERNOON. LOW PRESSURE IN
CANADA WILL MAINTAIN A NORTHWEST WIND FLOW OVER THE REGION. VFR
CONDITIONS ARE EXPECTED THROUGH THE 06Z TAF ISSUANCE.

&&

.FIRE WEATHER...

MORNING THUNDERSTORMS RESPONSIBLE FOR SEVERAL FIRE STARTS JUST
ACROSS OUR SOUTHERN BORDER SHOULD DISSIPATE BY NOON TODAY...THOUGH
LITTLE ACCOMPANYING RAINFALL MEANS THAT THERE COULD HAVE BEEN FIRE
STARTS IN NORTH DAKOTA WITH THESE STORMS...TOO. TODAY'S RED FLAG
CONDITIONS COULD EASILY FACILITATE RAPID SPREAD OF ANY FIRES THAT
DID START THIS MORNING.

THE MAIN SOURCE OF UNCERTAINTY WITH TODAY'S RED FLAG WARNING IS
WITH WINDS. DRY AIR HAS BEEN FORECAST FAIRLY CONSISTENTLY. RELATIVE
HUMIDITIES IN THE 20S AND 30S PERCENT THIS MORNING OVER THE
MISSOURI SLOPE SUPPORTS THE IDEA THAT IT WILL GET VERY DRY
TODAY...BUT WINDS ARE EXPECTED TO WEAKEN TODAY SOUTH OF
INTERSTATE 94. IT IS STILL POSSIBLE THAT THEY COULD WEAKEN
SUFFICIENTLY TO PRECLUDE THE RAPID SPREAD OF FIRES THIS AFTERNOON
WHEN THE LOWEST HUMIDITIES WILL BE OBSERVED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10
PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001>003-009>011-017>021-
031>035-040>046.

&&

SHORT TERM/FIRE WEATHER...SCHECK
LONG TERM/AVIATION...WAA
Hazardous weather outlook, Aug 25, 3:05 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CDT SAT AUG 25 2012

NDZ001>003-009>011-017>021-031>035-040>046-260915-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
405 AM CDT SAT AUG 25 2012 /305 AM MDT SAT AUG 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING SOUTH OF INTERSTATE
94...BUT THEY WILL LIKELY END BEFORE NOON. THE MAIN THREAT WITH
THESE STORMS WILL BE DRY LIGHTNING...WHICH MAY RESULT IN
FIRE STARTS ACROSS SOUTH CENTRAL NORTH DAKOTA.

A RED FLAG WARNING IS IN EFFECT FOR ALL COUNTIES ALONG AND WEST
OF HIGHWAY 83 THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-260915-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
405 AM CDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING...BUT THEY WILL
LIKELY END BEFORE NOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND WEDNESDAY. THEY ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SCHECK

In the hours before

Special weather statement, Aug 25, 5:14 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
614 AM CDT SAT AUG 25 2012

NDZ037-251130-
STUTSMAN ND-
614 AM CDT SAT AUG 25 2012

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN STUTSMAN COUNTY UNTIL
630 AM CDT...

AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF JAMESTOWN...MOVING EAST AT
55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPIRITWOOD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

ABELING

The radar

The Fargo/Grand Forks radar (KMVX), 126 km away, was scanning. The volume nearest the first event began at 11:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stutsman

When
August 25, 5:22 AM CST to 5:27 AM CST
Where
Stutsman County, 0.95 mi W of Ypsilanti
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.780, -98.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397789.